North Dakota, 2011Flash Flooding and Heavy Rain in North Dakota, June 24, 2011
June 24, 2011 · NWS BIS · 3 events in 2 counties and zones
Flash flood conditions developed over portions of northwest North Dakota as slow moving and redeveloping thunderstorms moved over Burke County. Local law enforcement reported water flowing over roads southwest of Lignite.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flash flood conditions developed over portions of northwest North Dakota as slow moving and redeveloping thunderstorms moved over Burke County. Local law enforcement reported water flowing over roads southwest of Lignite.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 24, 2:39 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 24, 2:39 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
339 PM CDT FRI JUN 24 2011
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
MAIN FORECAST PROBLEM TODAY WILL BE PRECIPITATION CHANCES TONIGHT
AND AGAIN SATURDAY AFTERNOON/SATURDAY NIGHT.
CURRENTLY...SCATTERED SHOWERS ARE MOVING OUT OF EASTERN PORTIONS OF
CENTRAL NORTH DAKOTA. UPSTREAM...CONVECTION IS FIRING ALONG THE
BIGHORNS IN NORTH CENTRAL WYOMING AND SOUTHEAST MONTANA. SLIGHT TO
MODERATELY UNSTABLE ATMOSPHERE EXISTS OVER SOUTHEAST MONTANA INTO
NORTHWEST SOUTH DAKOTA AND EASTERN WYOMING. UNSTABLE CONDITIONS
ALSO EXTEND INTO SOUTHWEST NORTH DAKOTA. A SHORTWAVE TROUGH MOVING
ACROSS WYOMING THIS EVENING WILL PROVIDE THE UPPER SUPPORT FOR
THUNDERSTORM DEVELOPMENT INTO SOUTHWEST NORTH DAKOTA LATE THIS
AFTERNOON AND THIS EVENING. KEPT A MENTION OF SEVERE STORMS OVER
THE FAR SOUTHWEST THIS EVENING.
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER BRITISH COLUMBIA CANADA
TONIGHT WILL MOVE EAST INTO SASKATCHEWAN BY SUNDAY MORNING. THIS
WILL KEEP THE CHANCE OF THUNDERSTORMS IN THE FORECAST AGAIN ON
SATURDAY WITH THE BEST CHANCES FROM MID AFTERNOON TO LATE EVENING.
ONCE AGAIN...THE SOUTHERN PORTION OF THE CWA WILL HAVE THE BEST
LIKELIHOOD OF SEEING SEVERE CONVECTION.
LOW TEMPERATURES WILL BE GENERALLY IN THE 50S TONIGHT AND SATURDAY
NIGHT...WITH HIGHS ON SATURDAY IN THE 70S.
.LONG TERM...SUNDAY THROUGH FRIDAY...
AN UPPER LEVEL LOW PRESSURE/TROUGH WILL TRAVERSE THROUGH WESTERN AND
CENTRAL NORTH DAKOTA SUNDAY NIGHT/MONDAY. SOUTHWEST FLOW WITH PLENTY
OF INSTABILITY AHEAD OF THIS WAVE WILL SET THE STAGE FOR STRONG TO
POSSIBLY SEVERE THUNDERSTORMS WITH HEAVY RAIN MAINLY OVER SOUTHERN
AND SOUTHEAST NORTH DAKOTA SUNDAY AFTERNOON AND EVENING. THE UPPER
TROUGH EXITS OUR EASTERN ZONES MONDAY AFTERNOON AND THE THREAT FOR
SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST MONDAY.
THEREAFTER...DRY AND WARMER WEATHER TAKES CONTROL TUESDAY THROUGH
THURSDAY AS A RIDGE ESTABLISHES ITSELF OVER THE CENTRAL PLAINS. BY
THURSDAY NIGHT AND FRIDAY...THE RIDGE AXIS MOVES EAST AND ALLOWS
ANOTHER TROUGH TO SLIDE THROUGH. TIMING DIFFERENCES EXIST BETWEEN
THE ECMWF AND GFS AS TO WHEN A SURFACE COLD FRONT MOVES THROUGH...BUT
DO EXPECT THIS IS WHEN OUR NEXT GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS WILL ARRIVE AFTER MONDAYS TROUGHS EXITS.
HIGH TEMPERATURES ON TUESDAY WILL BE IN THE 70S...THEN RISING INTO
THE 80S WEDNESDAY THROUGH FRIDAY. ALSO EXPECT MORE HUMID CONDITIONS
AS DEWPOINTS RISE INTO THE LOWER 60S. OVERNIGHT LOWS WILL BEGIN
COMFORTABLE AT AROUND 50F MONDAY MORNING...BUT THEN RISE TO 60F-65F
FOR OVERNIGHT LOWS WEDNESDAY THROUGH FRIDAY.
&&
.AVIATION...MVFR TO VFR CEILINGS ARE EXPECTED THROUGH 18Z SATURDAY.
AT TIMES A SHOWER IN THE VICINITY WILL BE CARRIED AT EACH AERODROME
OVER THE NEXT 24HR. HOWEVER AT THIS TIME...THE HIGHEST THREAT FOR
SHOWERS AND THUNDERSTORMS WOULD FAVOR KDIK FRIDAY EVENING. WILL
CONTINUE TO MONITOR AS SHOWERS AND THUNDERSTORMS EXIT FROM WYOMING
AND MONTANA THIS EVENING AND INTO SOUTHWESTERN NORTH DAKOTA THROUGH
LATE FRIDAY EVENING.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...TWH
LONG TERM/AVIATION....KS
Hazardous weather outlook, Jun 24, 4:11 AM CST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
511 AM CDT FRI JUN 24 2011
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
511 AM CDT FRI JUN 24 2011 /411 AM MDT FRI JUN 24 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA FRIDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS...SOME
POSSIBLY SEVERE...ACROSS WESTERN AND SOUTH CENTRAL NORTH DAKOTA
LATE FRIDAY AFTERNOON AND INTO THE NIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS...SOME SEVERE AND CAPABLE OF PRODUCING HEAVY
RAINFALL ARE POSSIBLE ACROSS CENTRAL AND PORTIONS OF WESTERN NORTH
DAKOTA ON SATURDAY. ANOTHER ROUND OF THUNDERSTORMS...SOME SEVERE
AND CAPABLE OF HEAVY RAINFALL...ARE POSSIBLE EAST OF HIGHWAY 83 AND
SOUTH OF INTERSTATE 94 ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE FRIDAY AFTERNOON ACROSS
WESTERN AND SOUTH CENTRAL NORTH DAKOTA.
AYD
Heavy Rain, Mountrail
- When
- June 24, 5:00 PM CST to 5:20 PM CST
- Where
- Mountrail County, 6.8 mi NNW of White Earth
- Reported by
- Trained Spotter
- Coordinates
- 48.470, -102.830
A report of heavy rain measured at 1.50 inches was received. The time when the rain started is unknown. The report indicated the rain fell over a short period of time. Flash flood conditions eventually developed. Please see the Flash Flood entry for details.
Flash Flood, Burke
- When
- June 24, 7:12 PM CST to 11:00 PM CST
- Where
- Burke County, 5.17 mi SSW of Rival to 1.82 mi SE of Lignite
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 48.830, -102.640
Slow moving and redeveloping thunderstorms brought heavy rain to the area. Excessive runoff from the heavy rain resulted in water flowing over roads southwest of Lignite.
Flash Flood, Mountrail
- When
- June 24, 7:12 PM CST to 11:00 PM CST
- Where
- Mountrail County, 13.17 mi NNW of White Earth to 14.21 mi NNW of White Earth
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 48.564, -102.846
Slow moving and redeveloping thunderstorms brought heavy rain to the area. Excessive runoff from the heavy rain resulted in flash flood conditions to develop.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 24, 2011$471,000 · 1 in hail · 25 events
- Flooding in Wyoming, June 24 to 25, 2011$755,000 · 3 events
- Flash Flooding and Hail in Alabama, June 24 to 28, 2011$104,000 · 1.75 in hail · 42 events
- Flood in Wyoming, June 24 to 30, 2011$665,000 · 1 event
- Hail and Damaging Winds in Mississippi, June 24, 2011$243,000 · 1.75 in hail · 11 events
- Flood in Wyoming, June 24 to 29, 2011$160,000 · 1 event
- Hail and Damaging Winds in Florida, June 24 to 28, 2011$68,000 · 1.75 in hail · 16 events
- Hail in South Dakota, June 24, 2011$100,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in South Dakota, June 24, 2011$46,000 · 3 in hail · 19 events
- Hail and Damaging Winds in New Jersey, June 24, 20113 injured · $1,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Tennessee, June 24, 2011$30,000 · 1 in hail · 6 events
- Flooding in California, June 24 to 30, 2011$32,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315347, 315348, 316604.